Anti-psychotics may cause long-term harm, say critics
· Youngsters under 6 being given unlicensed drugs
Sarah Boseley, health editor The Guardian, Monday April 7 2008
New evidence has shown children’s lives are being put at risk by a surge in the use of controversial tranquillising drugs which are being prescribed to control their behaviour, the Guardian has learned.
The anti-psychotic drugs are being given to youngsters under the age of six even though the drugs have no licence for use in children except in certain schizophrenia cases, the report says.
The number of children on the drugs has doubled since the early 1990s as the UK begins to follow a trend started in the US, but critics say they are a “chemical cosh” that could cause premature death.
The first comprehensive analysis, carried out by Ian Wong, professor of paediatric medicines research at the London School of Pharmacy, suggests the number of children on the drugs has surged sharply.
His analysis, to be published next month in the US journal Pediatrics, shows that between 1992 and 2005, 3,000 UK children were given anti-psychotics.
Twice as many prescriptions were given to children for the drugs in 2005 as in 1992, with the biggest increase in the seven to 12 age group, where the number of anti-psychotics prescribed trebled. The largest category of use by far is in cases of behavioural disorders and personality disorders, including bipolar disorder (manic depression), autism and hyperactivity.
Although the drugs are not licensed for children, doctors can prescribe them on their own responsibility.
The increase follows a huge rise in the use of the drugs in children in the US. Yet nobody knows how the drugs affect a growing child’s body or what may happen in the long term. The increase has come at a time when former psychiatric best-sellers Prozac and its class of anti-depressants have gone out of patent. Wong says children on anti-psychotic medication are more likely to die earlier - something which may not be caused by the drug but which gives cause for concern. “The mortality rate is much higher. It could be some underlying problem of the brain. It doesn’t show the drug is causing any deaths, but there is this inequality.”
Some of the children of whose deaths he is aware had underlying incurable conditions such as Aids, so it is hard to establish whether the drugs played any part.
David Healy, professor of psychological medicine at Cardiff University, says the drugs may cause heart, circulation and breathing problems. “There is a real question over whether the drugs can kill for a number of reasons. One is that all anti-psychotics act on [the brain chemical] dopamine.” He said dopamine was known to have a role in cardiovascular regulation. A number of children in the US, given stimulants - which also act on the dopamine system - after being diagnosed with ADHD (attention deficit hyperactivity disorder), have suddenly died, said Healy. He was asked by lawyers in the US to give an opinion on a child who was diagnosed when she was a baby first with ADHD, then depression and finally bipolar disorder (manic depression). “Having spent 75% of her life on one of these drugs, she dropped dead at the age of two,” he said.
The drugs have potentially serious and harmful side-effects which need to be balanced against any benefit for the child or its parents. These include substantial weight gain and tardive dyskinesia (uncontrollable tongue and facial movements).
The drug watchdog, the Medicines and Healthcare products Regulatory Authority, is concerned about the use of such drugs without evidence to prove they are safe in children, but unless the manufacturers conduct trials, its hands are tied.